Category: 

What Are the Symptoms of a Codeine Overdose?

Article Details
  • Originally Written By: M. Ramya
  • Revised By: C. Mitchell
  • Edited By: A. Joseph
  • Last Modified Date: 17 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
A recent study suggests that former acne sufferers are more likely to retain a youthful appearance as they age.  more...

December 9 ,  1979 :  The eradication of smallpox was certified.  more...

The symptoms of codeine overdose can vary depending on the age and health of the person at issue as well as how much of the drug was consumed. Mild cases are usually marked by nausea, constipation, or other digestive and gastrointestinal troubles; people who’ve taken only slightly too much may also feel drowsy and might experience unusually cold or clammy skin. In more serious cases patients can experience a weakened pulse and potentially also heart failure; respiratory distress and a shutting down of the lungs can also happen. Most of the more extreme symptoms arise in cases of drug abuse. People who have been taking too much of the medication for too long, usually as a result of an addiction, are usually the most at risk, though children who take codeine prescribed for an adult also usually stand to be seriously harmed. The drug isn’t usually recommended for children at all, and taking it in adult doses can be fatal. Anyone who suspects that they or someone near them has overdosed on codeine should call for emergency medical help immediately.

Ad

Drug Basics

Codeine belongs to a class of opiate analgesics that is typically used to treat pain and is almost always available only by prescription, often in very limited amounts. It is an alkaloid found in the opium poppy and was first isolated in 1832 by Pierre Robiquet, a famous chemist in France. It comes as a tablet, capsule or liquid. It usually is taken every four to six hours as needed. This drug will help relieve moderate to severe pain but will not treat the cause of that pain; like most medications in its class, it tricks the brain into misinterpreting pain signals, but doesn’t actually do anything to facilitate healing.

A codeine overdose happens when a patient intentionally or accidentally takes more than the prescribed amount. In general the drug has a wide safety margin, but it can be overdosed by people who are either not paying attention or using the medication recklessly. In minor cases the effects are usually temporary and will wear off with time. In extreme cases, though, particularly those involving children, a codeine overdose might lead to a coma or even death.

Digestive and Gastrointestinal Trouble

The first signs of a minor codeine overdose — usually thought of as one to two pills too many in a day for an average adult — are usually related to the digestive tract. Nausea is common, as is vomiting, gastrointestinal spasms, and muscular spasms in the stomach region generally. This is usually a consequence of the body trying to rid itself of the toxin naturally.

Circulation Problems

More serious symptoms impact the heart and the body’s ability to properly circulate blood. A person who has overdosed on codeine might have bluish skin, lips and fingernails as well as shallow or slowed breathing, a slowed heartbeat and pinpoint pupils. Other possible symptoms include itchy sin, reduced blood pressure and dizziness. If medical care isn’t promptly administered a person can end up in cardiac arrest.

Respiratory Distress

Respiratory arrest is the most dangerous and possibly mortal outcome associated with an opioid overdose. This happens when a person’s lungs stop receiving blood and stop functioning at all; people either can’t breathe or are able to take only very shallow breaths. As a result the body isn’t able to pull in enough oxygen, which can lead to things like heart stoppage and brain failure, usually pretty quickly — often a matter of minutes. The effect is similar to that of drowning.

Special Concerns With Addiction

This drug is a very effective painkiller, and there is often a high risk of addiction among people taking it, particularly when they need it for long periods of time. If a dose is missed, one should never take a double dose to make up for it, because that might cause an overdose. Any patient who is taking codeine with another medication should make sure that he or she knows the overdose limits and symptoms of the other drug as well.

Taking codeine in the exact doses and for the exact duration as prescribed is often the best way of preventing an overdose in one’s self, and keeping the medication locked and out of reach of children is a good practice to avoid accidental ingestion in others. It can be dangerous and usually also illegal to intentionally share prescription drugs with people for whom they were not prescribed, particularly children.

Adult overdoses might not occur as often as overdoses of other opiate-family painkillers in part because of the drug’s ceiling effect at 400-450 micrograms. Dosages higher than about 450 micrograms will render decreased results.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email